Iowa, 2003

Flooding in Iowa, July 5 to 15, 2003

July 5 to 15, 2003 · NWS DMX · 22 events in 22 counties and zones

A strong mesoscale system moved across the northern one-third of the HSA during the early morning hours of the 4th producing numerous severe thunderstorms with high winds. 75" across the far northern river basins and rapidly diminishing amounts southward.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$350,000
Crop damage
$550,000
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong mesoscale system moved across the northern one-third of the HSA during the early morning hours of the 4th producing numerous severe thunderstorms with high winds. The fast movement of the system precluded heavy rainfall, with generally 0.50 to 0.75" across the far northern river basins and rapidly diminishing amounts southward. Among the 24-hour rainfall reports at 12Z July 4 were 1.04" at Estherville (EST); 0.79" at Tripoli (TPLI4); 0.71" at Estherville DCP (ESVI4); 0.70" at Mason City (MCW); and 0.68" at Ringsted (RINI4). The storms did push a strong outflow boundary southward across the entire HSA , shifting winds to the north and reducing heat considerably for the 4th. Showers and scattered storms continued through the daylight hours across the north. New convection erupted across the northern sections of the HSA during the last evening hours of the 4th, with strong to severe storms tracking west to east across north central Iowa. The heaviest rains were concentrated in the upper Raccoon River basin, where 2 to 3 inches fell in several hours and in parts of the South Skunk basin. Flood Statements for minor flooding were issued for Sac as well as Boone and Story counties, with street flooding reported in Ames and Boone. 24-hour rainfall at gage sites included Rockwell City (RKWI4), 2.57"; Sac City (SACI4), 2.45"; Rockwell City (RWCI4), 2.20"; Ames-KCCI (SMEI4), 2.11"; and Sac City DCP (SCRI4), 2.08". This rainfall plus forecasts of an additional rains prompted issuance of Flood Statements for moderate flooding on the North Raccoon at Jefferson and Perry. Subsequent revisions resulted in only minor flooding along the river. The active weather pattern continued on the afternoon of the July 5 as several supercell storms with large hail and strong winds developed over far southern Iowa. Rainfall of 1 to 2 inches was observed beneath the strongest storms. More strong to severe storms later moved from western Iowa into the HSA producing scattered rainfall in excess of an inch or two, and prompting issuance of a Flood Statement for minor flooding in Crawford county. Some rainfall amounts ending at 12Z on July 6 were 1.96" at Dumont (DMTI4); Humboldt (HBTI4), 1.82"; Clarion (CLII4), 1.60"; Chariton, (CHTI4), 1.50" and Osceola, (OSEI4), 1.48". Most of the HSA received a respite from rainfall for the 24 hours ending 12Z July 7, with the exception of the far northeast and a portion of the lower Raccoon River basin where scattered severe thunderstorms produce some locally moderate rainfall. Totals included Latimer-KCCI (SLMI4), 0.94"; Northwood (NWDI4), 0.92"; Panora (PANI4), 0.82"; Redfield (REDI4), 0.74", and Hartwick (HRTI4), 0.53". Heavy rainfall and severe convective activity returned to the HSA early on July 8 as storms moved across north central Iowa, dropping heavy rain in parts of the upper Des Moines, Iowa and Cedar basins and also in the eastern Des Moines metro area and east into Jasper county. Prairie City (NSWI4) had 4.15"; Clarion (CLII4), 2.60"; Des Moines (STFI4), 2.41"; Bondurant (BONI4), 2.33" and Webster City (WEBI4), 2.02". Radar estimated amounts were up to 6 inches in southwest Kossuth county. More heavy rain fell during the following 24 hours as yet another mesoscale system moved across Iowa. Rainfall in this event was again centered in the upper Raccoon and Boyer river basins as 3 to 4 inches fell in an arc from Sac County southeast through Boone county. Unofficial amounts of 5.5 inches of rain were later reported from northwest Sac county near the town of Schaller. 24-hour amounts (vt. 12Z July 9) were impressive, reaching 4.61" at Jefferson (JFFI4); 4.46" at Grand Junction (GJTI4); 3.92 at Jefferson-KCCI (SJEI4); and 3.80" and 3.57" at the two Rockwell City gages (RWCI4 and RKWI4). For this part of Iowa, a 10-year return frequency for 24-hour rainfall is about 4.40" and the 5-year return about 3.75". Fairly heavy rains of 1 to possibly 3 inches were also observed along the southern tier of counties east of Interstate 35. There was considerable road damage in Sac County, with up to $95,000 later reported by county maintenance personnel.The extremely stormy pattern was finally brought to an end by a slow-moving cool front that pushed southeast across the state on July 9 bringing scattered thunderstorms, severe weather and some scatted moderate rains. Fortunately, very little fell in the saturated grounds of the North Raccoon River basin. The highest totals were over the far southeast and a small area of the middle Des Moines basin Report included Bloomfield (BMFI4), 1.50"; Gilman (GLMI4), 1.30"; Blockton (BLKI4), 1.19"; Webster City (WEBI4), 1.10" and Ames (AESI4) ,1.07". The extended period of rainfall brought rivers in the central part of Iowa to flood stage and above, especially in the Raccoon River basin. The North Raccoon River experienced the highest flows due to the concentration of the heaviest rainfall in the upper portions of the basin mainly across Sac and Calhoun counties. The stage at Lanesboro (LKCI4) on the North Raccoon was the 2nd highest in a 9-year period of record at 18.50 feet and Grand Junction (GJTI4) on Buttrick Creek, a tributary of the North Raccoon, reached 17.71 feet, the highest in 9 years of record. At Perry (PROI4) the river reached 18.78 feet on the 10th, the 5th highest crest and highest since 1993. This prompted issuance of a Flood Warning for the river in that area. The flood crest on the North Raccoon attenuated substantially as it joined the Middle Raccoon River since there was substantially less rainfall in the Middle and South Raccoon basins. Still, minor flooding was observed along the mainstem Raccoon through Des Moines, cresting at Fleur Drive (DEMI4) on the 13th at 13.49 feet (Flood Stage is 12 feet). This was merely 13 feet lower than 10 years ago almost to the day when the river crested at 26.7 feet on July 11, 1993.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 5, 11:02 AM CST, 58 minutes earlier.

Area forecast discussion, Jul 5, 11:02 AM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1202 PM CDT SAT JUL 5 2003

LITTLE CHANGE TO ZONES.  TWEAKED TEMPS A BIT WARMER FOR THE
AFTERNOON AND BACKED OFF ON PRECIP TIMING.  THUNDERSTORMS
PERCOLATING IN NEB ARE DYING AS THEY MOVE EAST TOWARDS IA.  I
BELIEVE WE WILL BE CAPPED THROUGH THE AFTERNOON HOURS AND THE
OUTFLOW BOUNDARY THAT WAS TO BE THE FOCUS OF CONVECTION IS MOVING
QUITE SLOWLY NWD.  INITIALLY I THINK THE VORT MAX OVR ERN WY
COMBINED WITH THE OUTFLOW BOUNDARY WILL GET THINGS GOING OVER NEB
LATE AFTN OR EARLY EVE THEN ROLL INTO IA MID TO LATE EVENING AND
OVERNIGHT.  THE CONVECTION OVERNIGHT SHOULD BE HELPED BY A LLJ BUT
AGAIN THIS WL BE LATER.  AGREE WITH SPCS THINKING I JUST THINK IT
WILL BE LATER (EVENING) RATHER THAN EARLIER (AFTN).

.DSM...NONE

FAB
Hazardous weather outlook, Jul 5, 5:00 AM CST, 7 hours before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-071100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
600 AM CDT SAT JUL 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF SHOWERS AND THUNDERSTORMS EXTENDING FROM NEAR DENISON TO
PERRY WILL CONTINUE TO MOVE EASTWARD THROUGH CENTRAL IOWA THIS
MORNING. SMALL HAIL IS POSSIBLE THROUGH 8 AM WITH THE STRONGER
STORMS...ALONG WITH LOCALLY HEAVY RAINFALL. A FEW LOCATIONS COULD
SEE AN ADDITIONAL ONE TO TWO INCHES OF RAINFALL...BEFORE THE STORMS
DIMINISH AFTER MID MORNING.

LATER TONIGHT...ANOTHER THUNDERSTORM COMPLEX IS EXPECTED TO MOVE
SOUTH OUT OF SOUTHERN MINNESOTA...IMPACTING AREAS ALONG AND NORTH OF
HIGHWAY 20 AFTER 9 OR 10 PM. DAMAGING WINDS WILL BE THE MAIN THREATS
FROM THESE STORMS. NORTHERN IOWA COULD ALSO SEE ONE TO TWO INCHES OF
RAINFALL...AND LOCALLY HIGHER...WHICH COULD PRODUCE ISOLATED FLASH
FLOODING IN LIGHT OF THE RECENT HEAVY RAINS. ISOLATED SEVERE WEATHER
IS ALSO POSSIBLE OVER LOCATIONS SOUTH OF HIGHWAY 20 TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FRONT STRETCHED ACROSS SOUTHERN IOWA WILL PROVIDE THE FOCUS FOR
RENEWED SHOWER AND THUNDERSTORM DEVELOPMENT MONDAY AFTERNOON. A FEW
SUPERCELL THUNDERSTORMS ARE POSSIBLE...WITH LARGE HAIL AND DAMAGING
WINDS. THERE IS ALSO A CHANCE FOR ANOTHER THUNDERSTORM COMPLEX TO
MOVE ACROSS CENTRAL IOWA MONDAY NIGHT...WITH THE THREAT OF MORE
LOCALLY HEAVY RAIN AND DAMAGING WINDS. CENTRAL IOWA WILL REMAIN
UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS TUESDAY
AFTERNOON...MAINLY ACROSS AREAS SOUTH OF HIGHWAY 30. THUNDERSTORMS
ARE POSSIBLE OVER CENTRAL IOWA AGAIN ON WEDNESDAY. LITTLE OR NO
PRECIPITATION IS EXPECTED THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TONIGHT NORTH OF HIGHWAY 20...AND
POSSIBLE SOUTH OF HIGHWAY 20. ACTIVATION IS POSSIBLE AGAIN MONDAY
AFTERNOON AND NIGHT OVER ALL OF CENTRAL IOWA.
&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER
CASE).

KINNEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 flood. Local standard time, as filed.

Flood, Audubon

When
July 5, 12:00 PM CST to July 15, 6:00 AM CST
Where
Audubon forecast zone
Property damage
$10,000
Crop damage
$25,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.685, -94.906 (the zone’s center; the record gives no point)

Flood, Butler

When
July 5, 12:00 PM CST to July 15, 6:00 AM CST
Where
Butler forecast zone
Property damage
$10,000
Crop damage
$25,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.732, -92.790 (the zone’s center; the record gives no point)

Flood, Calhoun

When
July 5, 12:00 PM CST to July 15, 6:00 AM CST
Where
Calhoun forecast zone
Property damage
$10,000
Crop damage
$25,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.385, -94.640 (the zone’s center; the record gives no point)

Flood, Carroll

When
July 5, 12:00 PM CST to July 15, 6:00 AM CST
Where
Carroll forecast zone
Property damage
$10,000
Crop damage
$25,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.036, -94.861 (the zone’s center; the record gives no point)

Flood, Dallas

When
July 5, 12:00 PM CST to July 15, 6:00 AM CST
Where
Dallas forecast zone
Property damage
$50,000
Crop damage
$25,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.685, -94.040 (the zone’s center; the record gives no point)

Flood, Franklin

When
July 5, 12:00 PM CST to July 15, 6:00 AM CST
Where
Franklin forecast zone
Property damage
$10,000
Crop damage
$25,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.733, -93.262 (the zone’s center; the record gives no point)

Flood, Greene

When
July 5, 12:00 PM CST to July 15, 6:00 AM CST
Where
Greene forecast zone
Property damage
$10,000
Crop damage
$25,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.036, -94.397 (the zone’s center; the record gives no point)

Flood, Grundy

When
July 5, 12:00 PM CST to July 15, 6:00 AM CST
Where
Grundy forecast zone
Property damage
$10,000
Crop damage
$25,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.402, -92.791 (the zone’s center; the record gives no point)

Flood, Guthrie

When
July 5, 12:00 PM CST to July 15, 6:00 AM CST
Where
Guthrie forecast zone
Property damage
$10,000
Crop damage
$25,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.684, -94.501 (the zone’s center; the record gives no point)

Flood, Hamilton

When
July 5, 12:00 PM CST to July 15, 6:00 AM CST
Where
Hamilton forecast zone
Property damage
$10,000
Crop damage
$25,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.384, -93.707 (the zone’s center; the record gives no point)

Flood, Hancock

When
July 5, 12:00 PM CST to July 15, 6:00 AM CST
Where
Hancock forecast zone
Property damage
$10,000
Crop damage
$25,000
Reported by
OFFICIAL NWS OBS.
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

Flood, Hardin

When
July 5, 12:00 PM CST to July 15, 6:00 AM CST
Where
Hardin forecast zone
Property damage
$10,000
Crop damage
$25,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.384, -93.240 (the zone’s center; the record gives no point)

Flood, Humboldt

When
July 5, 12:00 PM CST to July 15, 6:00 AM CST
Where
Humboldt forecast zone
Property damage
$10,000
Crop damage
$25,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.777, -94.207 (the zone’s center; the record gives no point)

Flood, Kossuth

When
July 5, 12:00 PM CST to July 15, 6:00 AM CST
Where
Kossuth forecast zone
Property damage
$10,000
Crop damage
$25,000
Reported by
OFFICIAL NWS OBS.
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

Flood, Madison

When
July 5, 12:00 PM CST to July 15, 6:00 AM CST
Where
Madison forecast zone
Property damage
$10,000
Crop damage
$25,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.331, -94.016 (the zone’s center; the record gives no point)

Flood, Marshall

When
July 5, 12:00 PM CST to July 15, 6:00 AM CST
Where
Marshall forecast zone
Property damage
$10,000
Crop damage
$25,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.036, -92.999 (the zone’s center; the record gives no point)

Flood, Pocahontas

When
July 5, 12:00 PM CST to July 15, 6:00 AM CST
Where
Pocahontas forecast zone
Property damage
$10,000
Crop damage
$25,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.734, -94.679 (the zone’s center; the record gives no point)

Flood, Polk

When
July 5, 12:00 PM CST to July 15, 6:00 AM CST
Where
Polk forecast zone
Property damage
$10,000
Crop damage
$25,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.686, -93.573 (the zone’s center; the record gives no point)

Flood, Sac

When
July 5, 12:00 PM CST to July 15, 6:00 AM CST
Where
Sac forecast zone
Property damage
$100,000
Crop damage
$25,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.386, -95.105 (the zone’s center; the record gives no point)

Flood, Warren

When
July 5, 12:00 PM CST to July 15, 6:00 AM CST
Where
Warren forecast zone
Property damage
$10,000
Crop damage
$25,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.334, -93.561 (the zone’s center; the record gives no point)

Flood, Webster

When
July 5, 12:00 PM CST to July 15, 6:00 AM CST
Where
Webster forecast zone
Property damage
$10,000
Crop damage
$25,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.428, -94.182 (the zone’s center; the record gives no point)

Flood, Wright

When
July 5, 12:00 PM CST to July 15, 6:00 AM CST
Where
Wright forecast zone
Property damage
$10,000
Crop damage
$25,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.733, -93.735 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367196, 5367197, 5367198, 5367199, 5367200, 5367201, 5367202, 5367203, 5367204, 5367205, 5367206, 5367207, 5367208, 5367209, 5367210, 5367211, 5367212, 5367213, 5367214, 5367215, 5367216, 5367283.